Women who first start taking the birth control pill often end up placing a call to their Houston OBGYN with a big question: “Is bleeding normal? I’m not at the end of my pill pack!” It is routine for women to have a period once they reach the end of their pill pack, but oftentimes bleeding will occur at other points in the pill cycle.
Some bleeding on the pill is completely normal, especially when it is first started. It is known as “breakthrough bleeding” and many women will experience it during the first few packs of pills. By the time the fourth month of pills is started, the breakthrough bleeding should stop and regular periods should occur only at the end of each pill pack.
There are, however, some factors that can cause the breakthrough bleeding to continue beyond this point:
- Inconsistent timing of pills
- Too low pill dosage
- Some prescription medications or supplements
In some cases, a doctor can adjust the dosage of the pill to control the bleeding and stop breakthrough bleeding. In other cases, it comes down to changing medications or adjusting lifestyle factors so the pill is as effective as possible.
Your Houston OBGYN Dr. Lisa Otey can be reached at her website. Contact her for a personal consultation.